California, 2021Heavy Snow and Winter Weather in California, March 5 to 6, 2021
March 5 to 6, 2021 · NWS EKA · 12 events in 5 counties and zones
A cold upper-level trough typical of early March progressed east across northwest California. Light to moderate snow occurred across the Mountains with the trough, with snow levels occasionally falling as low as 1200 feet.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold upper-level trough typical of early March progressed east across northwest California. Light to moderate snow occurred across the Mountains with the trough, with snow levels occasionally falling as low as 1200 feet. Impacts were mainly confined to hazardous travel conditions along interior mountain highway routes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 5, 2:43 PM PST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 5, 2:43 PM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
243 PM PST Fri Mar 5 2021
.SYNOPSIS...A period of moderate to locally heavy rainfall will
occur across the lowlands this evening, while accumulating
snowfall takes place across interior ridges and mountains. Light
scattered shower activity is then expected Saturday and Sunday
before a more impactful storm system enters the region Monday and
Tuesday.
&&
.DISCUSSION...A frontal band of precipitation was nearly
stationary over the Redwood Coast this afternoon, leaving
Mendocino, Trinity, and Lake Counties dry thus far. Generally
steady precipitation rates in Humboldt and Del Norte Counties
have yielded rainfall totals from a quarter to one half inch, with
another inch or so of rain expected through late evening.
Otherwise, an upper-level shortwave trough located offshore from
NRN CA is forecast to progress eastward this evening. As that
happens, the frontal rainband will begin to progress inland. Model
guidance indicates frontogenesis in the 925-700 mb layer will be
strong over Del Norte, Humboldt, and Mendocino Counties between 4
and 10 PM. Precipitation rates will be enhanced, and that will aid
in dynamically lowering freezing levels to around 2000 feet.
Accumulating snowfall from 2 to 6 inches is expected to occur as a
result, and travel may be impacted along portions of highway 199,
299, 36, and 3 later this evening. In addition, an inch or two of
snow can't be ruled out along the highway 101 corridor in the
vicinity of Laytonville. Reference the latest winter weather
advisory for more information.
Precipitation is generally expected to clear the region by
Saturday morning. Another front will then weaken as it reaches
NWRN CA Saturday night into Sunday morning. Thereafter, a large
upper-level low is forecast to deepen over the NERN PAC Sunday
night into Monday. An expansive area of cold midlevel temperatures
(-30 to -35 C at 500 mb) will be associated with the trough. The
cold airmass will aid in sufficient instability for isolated
thunderstorms in the vicinity of the EKA coast Monday afternoon
through Tuesday. In addition, small hail will be possible with
stronger showers and storms. Hail may accumulate on roadways and
impact travel. Freezing levels will also lower, which would favor
periods of mountain snow occurring with bands of showers embedded
with upper impulses rotating around the upper low.
Garner
&&
.AVIATION...A potent cold front approached the Del Norte
coastline after daybreak; then slowly started progressing east-
southeastward. Flight hazards continued as CIG/VIS deteriorated
mainly due to moderate to heavy rain intensities. By mid-
afternoon, surface winds had generally tapered over much of the
Coast except along portions of the Del Norte coast and along the
immediate frontal boundary. LLWS concerns significantly diminished
in the wake of the front. Rain will be much slower to push into
the southern half of the area (Mendocino & Lake Counties). Rain
and MVFR conditions not expected to reach UKI before 00z (4PM).
Across the region, precipitation is expected to taper by late
night through early Saturday morning. VFR conditions should then
return to the terminals around sunrise except for some areas of
Mendocino. /TA
&&
.MARINE...Winds continue to rapidly diminish across the area this
afternoon. Seas will be slower to subside, but only a Small Craft
Advisory will remain after 3 PM today. A brief increase in
southerlies is expected Saturday evening ahead of a weak front,
and the advisory will continue there through midnight Saturday
night. Elsewhere, advisories will end at 3 PM Saturday. The break
in advisory-level conditions will be short-lived, as a fresh WNW
swell is expected to arrive late Sunday with 18 ft heights and
17-18 second periods. Surf heights may briefly reach advisory-
level criteria Sunday night, but this appears to be a marginal
event, so will defer the decision to oncoming shifts. The sea
state is then forecast to gradually improve by the middle of the
coming week. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 AM PST Saturday for CAZ102-
105>108-110-111-113>115.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
3 PM PST Saturday for PZZ450-475.
Hazardous Seas Warning until 3 PM PST this afternoon for PZZ450-
470-475.
Small Craft Advisory until midnight PST Saturday night for
PZZ470.
Small Craft Advisory until 3 PM PST Saturday for PZZ455.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 5, 2:09 PM PST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
209 PM PST Fri Mar 5 2021
CAZ101-103-104-109-112-062215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
209 PM PST Fri Mar 5 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105>108-110-111-113>115-062215-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
209 PM PST Fri Mar 5 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Winter Weather Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Northern Humboldt Interior
- When
- March 5, 4:00 PM PST to March 6, 12:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Spotter reports 4 inches of snow at an elevation of 3000 feet.
Heavy Snow, Southern Humboldt Interior
- When
- March 5, 5:00 PM PST to March 6, 1:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 7.2 inches of snow at an elevation of 4200 feet near Buck Mountain.
Winter Weather, Del Norte Interior
- When
- March 5, 6:00 PM PST to March 6, 12:00 AM PST
- Where
- Del Norte Interior forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Highway webcam provided an estimated snowfall total between 3 to 5 inches at Collier Tunnel on Highway 199. Elevation of the report is 2115 feet.
Winter Weather, Northern Humboldt Interior
- When
- March 5, 6:00 PM PST to March 6, 12:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Highway webcam gave an estimated snowfall total from 2 to 4 inches at Berry Summit on Highway 299. Elevation of the report was 2871 feet.
Heavy Snow, Southern Humboldt Interior
- When
- March 5, 6:00 PM PST to March 6, 1:00 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Measured snowfall of 7.2 inches occurring at an elevation of 4000 feet.
Winter Weather, Southern Trinity
- When
- March 5, 6:00 PM PST to March 6, 1:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Measured snowfall of 3.3 inches at an elevation of 3000 feet.
Winter Weather, Southern Humboldt Interior
- When
- March 5, 6:00 PM PST to 11:00 PM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 3 inches of snow at an elevation of 2500 feet near Kneeland.
Winter Weather, Southern Trinity
- When
- March 5, 7:00 PM PST to March 6, 1:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Public
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Public report of 3 inches of snow near Ruth, CA at an elevation of 2800 feet.
Winter Weather, Southern Trinity
- When
- March 5, 8:00 PM PST to March 6, 1:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Measured snowfall of 2.5 inches at an elevation of 4000 feet.
Winter Weather, Northern Trinity
- When
- March 5, 8:00 PM PST to March 6, 1:00 AM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Mesonet
Measured snowfall of 0.5 inch at an elevation of 2500 feet.
Winter Weather, Southern Trinity
- When
- March 5, 9:00 PM PST to March 6, 1:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Spotter report of 4 inches of snow at an elevation of 3000 feet.
Winter Weather, Northern Trinity
- When
- March 5, 10:00 PM PST to March 6, 1:00 AM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Spotter report of 0.75 inch of snow at an elevation of 1260 feet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 5 to 11, 20211 injured · $25,000 · 9 events
- Winter Storm and Winter Weather in California, March 5 to 10, 202111 events
- Dense Fog in Montana, March 5, 20213 events
- High Wind in California, March 5, 202151 kt wind · 1 event
- High Surf in Oregon, March 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944789, 944815, 944785, 944787, 944796, 944798, 944809, 944816, 944801, 944805, 944817, 944812.